You are here
New Label Design May Reduce Risk of Medication Errors in OR
Special redesigned labels for intravenous (IV) medication bags may help prevent serious medication errors in the operating room (OR), according to a study published in the March issue of the Journal of Patient Safety.
Based on trainee behaviors during OR simulations, “the results of this study provide additional evidence to support the use of opaque, white medication labels and the use of inverted text for highlighting key medication information on the label,” writes Jamie L. Estock, MA, of the VA Pittsburgh Healthcare System, and colleagues.
The researchers performed a study to explore how one recommended label design for IV medication bags might affect the risk of giving the wrong drug during an OR emergency. In the study, 96 anesthesia trainees (anesthesiologists or nurse anesthetists) were randomly assigned to participate in simulations of a “realistic, high-stress, clinical situation” using standard or redesigned medication labels.
The redesigned labels were opaque, white, and two-sided, with “inverted text” –– in this case, white letters on a dark background –– highlighting key medication information. The standard labels were printed only on one side of the clear medication bags, with smaller text and a more cluttered appearance.
The experiment used a simulated crisis in which the surgeon called for emergency administration of a volume expander (hetastarch) to a patient in unstable condition. Participating trainees had to quickly select the correct medication from their anesthesia cart.
However, the carts were “incorrectly stocked,” with a bag of local anesthetic (lidocaine) placed where hetastarch should have been. This scenario was prompted by a “close call” involving an IV bag of lidocaine that could have been substituted for a bag of hetastarch because of lookalike packaging. The trainees’ responses were videotaped to see whether the redesigned labels would help them correctly select hetastarch from the anesthesia cart.
“The percentage of participants who correctly selected hetastarch from the cart was significantly higher for the redesigned labels than for the current labels,” Estock and her coauthors write.
More than 60% of trainees correctly chose the hetastarch bag when the redesigned labels were used, compared with approximately 40% with the standard labels. On statistical analysis, the odds of selecting the correct medication were more than twice as high with the redesigned labels.
All of the participants who selected hetastarch from the cart went on to administer hetastarch. Thus, “the redesigned label prevented some potentially catastrophic errors from reaching the simulated patient,” the authors conclude.
Medication labels are just one of many factors that can contribute to medication errors in complex health care environments. Although medication safety organizations have suggested labeling changes with the goal of reducing the risk of error, there is little evidence showing that the redesigned labels will improve medication safety in actual clinical-practice settings.
The new results provide evidence that a specific label design for IV bags can reduce the risk of medication errors, the authors say. They emphasize that their study was in simulation ––likely with a higher rate of errors than in the “real world.”
Estock and her colleagues call for further studies to evaluate recommended label redesigns, with the adoption of those designs that show “a measurable improvement on medication safety.”